Subarachnoid hemorrhage associated with ecstasy abuse in a young adult: a case report
Marwane Bel Haj, Camillia Jeddi, Mohamed Kilani, Hafedh Thabet
Panorama of Emergency Medicine December 31, 2025 DOI: 10.26738/poem.v2i1.26 (opens in new tab)
Study at a glance
AI-extracted from the abstract| Characteristics | Case report Peer reviewed |
|---|---|
| Sample size | 1 |
| Population | 28-year-old male with a history of Ecstasy abuse |
| Topics | MDMA |
| Keywords | Arteriovenous malformation Intracerebral hemorrhage Case report |
| Key findings | A 28-year-old man with Ecstasy abuse developed a severe headache and was found to have right-sided subarachnoid hemorrhage, blood in all four ventricles, a right pontine hematoma, and an arteriovenous malformation. The authors argue that intracranial hemorrhage should be considered a potential complication of recreational drug use and that a full drug history should be taken in patients presenting with severe headache. |
Abstract
3,4-Methylenedioxymethamphetamine (MDMA), is a synthetic amphetamine derivative. Its usage can be complicated by intracerebral or subarachnoid hemorrhage. Drug-related intracranial hemorrhage (ICH) is a relatively uncommon occurrence, often associated with an underlying vascular anomaly, We report the case of a 28-year-old male with a history of Ecstasy abuse prior to the onset of a sever holocranial headache. Cerebral computed tomography angiography revealed a right sided sub-arachnoid hemorrhage and blood within all four ventricles, as well as a right sided pontine hematoma and an arteriovenous malformation. As the drug epidemic continues to worsen, it is important to take a full drug history in patients presenting with a severe headache, and to not overlook ICH as a potential complication of recreational drug abuse.
Comparable studies
Other case reports and case series on MDMA, most cited first.
| Study | Year | Design | Participants |
|---|---|---|---|
| 'Eve' and 'Ecstasy'. A report of five deaths associated with the use of MDEA and MDMA Individuals whose deaths were associated with MDMA or MDEA use | 1987 | Case series | n = 5 |
| Pathology of deaths associated with "ecstasy" and "eve" misuse. Young white men aged 20 to 25 who died after using ring-substituted amphetamines (MDMA... | 1996 | Case series | n = 7 |
| 'Eve' and 'Ecstasy' Individuals who died after using MDMA or MDEA | 1987 | Case series | n = 5 |
| A Method of Conducting Therapeutic Sessions with MDMA Clients with clear therapeutic purpose, excluding those with serious functional... | 1998 | Case study | n = 2 |
| Diversity of Psychopathology Associated with use of 3,4-Methylenedioxymethamphetamine (‘Ecstasy’) Psychiatric patients presenting between 1990 and 1992 whose symptoms developed in the... | 1994 | Case series | n = 13 |